These symptoms are seen in a significant number of hospitalized mental patients. They may be characterized by motor restlessness, be of the dystonic type, or they may resemble parkinsonism.
Depending on the severity of symptoms, dosage should be reduced or discontinued. If therapy is reinstituted, it should be at a lower dosage. Should these symptoms occur in children or pregnant patients, the drug should be stopped and not reinstituted. In most cases barbiturates by suitable route of administration will suffice, or injectable diphenhydramine may be useful.
In more severe cases, the administration of an antiparkinsonism agent, except levodopa, usually produces rapid reversal of symptoms.
Suitable supportive measures such as maintaining a clear airway and adequate hydration should be employed.
Symptoms may include agitation or jitteriness and sometimes insomnia. These symptoms often disappear spontaneously. At times these symptoms may be similar to the original neurotic or psychotic symptoms. Dosage should not be increased until these side effects have subsided.
If these symptoms become too troublesome, they can usually be controlled by a reduction of dosage or change of drug. Treatment with antiparkinsonian agents, benzodiazepines or propranolol may be helpful.
Class effect: Symptoms of dystonia, prolonged abnormal contractions of muscle groups, may occur in susceptible individuals during the first few days of treatment. Dystonic symptoms include: spasm of the neck muscles, sometimes progressing to tightness of the throat, swallowing difficulty, difficulty breathing, and/or protrusion of the tongue. While these symptoms can occur at low doses, they occur more frequently and with greater severity with high potency and at higher doses of first generation antipsychotic drugs. An elevated risk of acute dystonia is observed in males and younger age groups.
Symptoms may include mask-like faces, drooling, tremors, pillrolling motion, cogwheel rigidity, and shuffling gait. Reassurance and sedation are important. In most cases, these symptoms are readily controlled when an antiparkinsonism agent is administered concomitantly. Antiparkinsonism agents should be used only when required. Generally, therapy of a few weeks to two or three months will suffice. After this time, patients should be evaluated to determine their need for continued treatment. (Note: Levodopa has not been found effective in pseudoparkinsonism.) Occasionally, it is necessary to lower the dosage of prochlorperazine or to discontinue the drug.
As with all antipsychotic agents, tardive dyskinesia may appear in some patients on long-term therapy or may appear after drug therapy has been discontinued. The syndrome can also develop, although much less frequently, after relatively brief treatment periods at low doses. This syndrome appears in all age groups. Although its prevalence appears to be highest among elderly patients, especially elderly women, it is impossible to rely upon prevalence estimates to predict at the inception of antipsychotic treatment which patients are likely to develop the syndrome. The symptoms are persistent and in some patients appear to be irreversible.
The syndrome is characterized by rhythmical involuntary movements of the tongue, face, mouth or jaw (e.g., protrusion of tongue, puffing of cheeks, puckering of mouth, chewing movements). Sometimes these may be accompanied by involuntary movements of extremities. In rare instances, these involuntary movements of the extremities are the only manifestations of tardive dyskinesia. A variant of tardive dyskinesia, tardive dystonia, has also been described.
There is no known effective treatment for tardive dyskinesia; antiparkinsonism agents do not alleviate the symptoms of this syndrome.
It is suggested that all antipsychotic agents be discontinued if these symptoms appear. Should it be necessary to reinstitute treatment or increase the dosage of the agent or switch to a different antipsychotic agent, the syndrome may be masked.
It has been reported that fine vermicular movements of the tongue may be an early sign of the syndrome, and if the medication is stopped at that time, the syndrome may not develop.
Avoid getting the injection solution on hands or clothing because of the possibility of contact dermatitis.
Adverse reactions with different phenothiazines vary in type, frequency, and the mechanism of occurrence, i.e., some are dose-related, while others involve individual patient sensitivity.
Some adverse reactions may be more likely to occur, or occur with greater intensity, in patients with special medical problems, e.g., patients with mitral insufficiency or pheochromocytoma have experienced severe hypotension following recommended doses of certain phenothiazines.
Not all of the following adverse reactions have been observed with every phenothiazine derivative but they have been reported with one or more and should be borne in mind when drugs of this class are administered: extrapyramidal symptoms (opisthotonos, oculogyric crisis, hyper-reflexia, dystonias, akathisia, dyskinesia, parkinsonism), some of which have lasted months and even years, particularly in elderly patients with previous brain damage; grand mal and petit mal convulsions, particularly in patients with EEG abnormalities or history of such disorders; altered cerebrospinal fluid proteins; cerebral edema; intensification and prolongation of the action of central nervous system depressants (opiates, analgesics, antihistamines, barbiturates, alcohol), atropine, heat, organophosphorus insecticides; autonomic reactions (dryness of mouth, nasal congestion, headache, nausea, constipation, obstipation, adynamic ileus, ejaculatory disorders/impotence, priapism, atonic colon, urinary retention, miosis and mydriasis); reactivation of psychotic processes, catatonic-like states; hypotension (sometimes fatal); cardiac arrest; blood dyscrasias (pancytopenia, thrombocytopenic purpura, leukopenia, agranulocytosis, eosinophilia, hemolytic anemia, aplastic anemia); liver damage (jaundice, biliary stasis); endocrine disturbances (hyperglycemia, hypoglycemia, glycosuria, lactation, galactorrhea, gynecomastia, menstrual irregularities, false-positive pregnancy tests); skin disorders (photosensitivity, itching, erythema, urticaria, eczema up to exfoliative dermatitis); other allergic reactions (asthma, laryngeal edema, angioneurotic edema, anaphylactoid reactions); peripheral edema; reversed epinephrine effect; hyperpyrexia; mild fever after large IM doses; increased appetite; increased weight; a systemic lupus erythematosus-like syndrome; pigmentary retinopathy; with prolonged administration of substantial doses, skin pigmentation, epithelial keratopathy, and lenticular and corneal deposits.
EKG changes-particularly nonspecific, usually reversible Q- and T-wave distortions-have been observed in some patients receiving phenothiazines.
Although phenothiazines cause neither psychic nor physical dependence, sudden discontinuation in long-term psychiatric patients may cause temporary symptoms, e.g., nausea and vomiting, dizziness, tremulousness.
NOTE: There have been occasional reports of sudden death in patients receiving phenothiazines. In some cases, the cause appeared to be cardiac arrest or asphyxia due to failure of the cough reflex.
(See also ADVERSE REACTIONS.)
Primarily involvement of the extrapyramidal mechanism producing some of the dystonic reactions described above. Symptoms of central nervous system depression to the point of somnolence or coma. Agitation and restlessness may also occur. Other possible manifestations include convulsions, EKG changes and cardiac arrhythmias, fever, and autonomic reactions such as hypotension, dry mouth and ileus.
It is important to determine other medications taken by the patient since multiple drug therapy is common in overdosage situations.
Treatment is essentially symptomatic and supportive. Keep patient under observation and maintain an open airway, since involvement of the extrapyramidal mechanism may produce dysphagia and respiratory difficulty in severe overdosage.
Extrapyramidal symptoms may be treated with antiparkinsonism drugs, barbiturates, or diphenhydramine. See prescribing information for these products. Care should be taken to avoid increasing respiratory depression.
If administration of a stimulant is desirable, amphetamine, dextroamphetamine, or caffeine and sodium benzoate is recommended.
Stimulants that may cause convulsions (e.g., picrotoxin or pentylenetetrazol) should be avoided.
If hypotension occurs, the standard measures for managing circulatory shock should be initiated. If it is desirable to administer a vasoconstrictor, norepinephrine or phenylephrine are most suitable. Other pressor agents, including epinephrine, are not recommended, because phenothiazine derivatives may reverse the usual elevating action of these agents and cause a further lowering of blood pressure.
Limited experience indicates that phenothiazines are not dialyzable.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.